Hail, Yuma
- When
- May 1, 4:36 PM MST to 4:40 PM MST
- Where
- Yuma County, 2.27 mi NNW of Yuma
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.151, -102.735
The hail ranged from dime to quarter size.
A severe thunderstorm moved east from Washington County into Yuma County during the late afternoon. The storm had a history of producing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A severe thunderstorm moved east from Washington County into Yuma County during the late afternoon. The storm had a history of producing large hail. Near Yuma hail up to ping-pong ball size was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 1, 4:05 PM MST, 31 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 505 PM MDT Tue May 1 2018 .SHORT TERM...(This afternoon through Tonight) Issued at 1151 AM MDT Tue May 1 2018 17Z surface analysis indicated front draped across the extreme eastern portions of the CWA, generally along and east of a Hill City to Norton line extending south between KGCK and KDDC. Large area of stratus observed across central and northern portion of the area, creating a rather strong temperature gradient between cloudy and cloud free areas. Water Vapor imagery indicated broad southwesterly flow aloft across the area, although picking out individual short wave troughs a bit difficult at the moment. Most pressing concern today will be potential for convective initation across the CWA during the late afternoon hours. Latest model data as well as satellite and sfc data continue to support idea that CWA will be on fringe of potentially significant severe weather outbreak across central KS. Think whatever threat that exists for the area will be very localized and generally be during initiation phase of storms...mainly between 20 and 23 UTC before threat moves well to the east. Further west...with winds gradually backing around to the east, shear will increase to in excess of 60 kts by this afternoon across eastern CO. While stratus should keep bulk of CWA fairly stable, could see atmosphere destabilize as far east as Wray. Should a thunderstorm develop in this area, shear profile will be very favorable for supercells, although limited potential for destabilizing will keep overall threat low. Overnight as low level jet increases will see a period of forced ascent across eastern zones. Some potential instability in place here, but there is a lot of inhibition to overcome. Think carrying some low end chances overnight in order but confidence fairly low at this point. Other than precip chances, will likely see some stratus and fog redevelop overnight in similar areas as today after 09z. .LONG TERM...(Wednesday through Tuesday) Issued at 113 PM MDT Tue May 1 2018 Impulses continue to rotate around the upper low over the far southwest U.S. through late Wednesday before the main upper trough axis lifts out across the central plains by late Thursday. Short wave troughs ahead of the main upper trough axis continue to lift out across the central plains through Thursday while the associated surface low that develops along the slowly moving frontal boundary remains mostly south of the region and moves through southern KS before lifting out to the northeast by late Thursday. This should keep the forecast area in a region of near to slightly cooler than normal temperatures. The preferred axis of severe weather associated with this system should remain well east of the forecast area with isolated to scattered showers moving off the higher terrain and mainly eastward across the KS/NE border region through Thursday. On Friday through Sunday, expect temperatures to warm to above average values with mostly dry conditions as the western states upper ridge moves across the region behind the exiting upper trough. The upper ridge starts to break down early next week as a couple of low centers moving in from the eastern Pacific move into the western U.S. and into the back side of the ridge. Temperatures remain above normal Monday and Tuesday across the forecast area. There will be a possibility of a few showers and thunderstorms moving across the region as weak impulses move east of the Rockies in the westerly flow along with an increasing near surface upslope flow developing in response to the return flow around the large surface high in place over the northern plains and Great Lakes region. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 505 PM MDT Tue May 1 2018 For KGLD, vfr conditions expected through 04z with winds from the east-northeast near 10kts. From 05z-20z sub vfr cigs are expected with a northeast wind near 11kts, could see some reduced visibilities in the 11z-14z timeframe. After 21z vfr conditions are expected to return with an east wind under 10kts. For KMCK, vfr conditions expected through 03z with a north wind around 10kts. From 04z-20z sub vfr cigs expected with winds from the north or northeast under 10kts as stratus redevelops across the area. After 21z cigs look to improve to mvfr status with a northeast wind around 10kts. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JRM LONG TERM...LOCKHART AVIATION...99
Hazardous Weather Outlook National Weather Service Goodland KS 315 PM MDT Tue May 1 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021645- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 315 PM MDT Tue May 1 2018 /415 PM CDT Tue May 1 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated severe thunderstorms are possible across Yuma county through 7 PM MDT as scattered thunderstorms move across the plains of northeast Colorado late this afternoon and evening. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight.
Special Weather Statement National Weather Service Goodland KS 506 PM MDT TUE MAY 1 2018 COZ090-012330- Yuma County CO- 506 PM MDT TUE MAY 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL 530 PM MDT... At 506 PM MDT, Doppler radar was tracking a strong thunderstorm over Platner, or 8 miles east of Akron, moving east at 40 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Yuma. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4005 10269 4005 10279 4028 10279 4029 10270 TIME...MOT...LOC 2306Z 268DEG 34KT 4015 10306
Special Weather Statement National Weather Service Goodland KS 524 PM MDT TUE MAY 1 2018 COZ090-012345- Yuma County CO- 524 PM MDT TUE MAY 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL 545 PM MDT... At 524 PM MDT, Doppler radar was tracking a strong thunderstorm near Burdett, or 21 miles northwest of Yuma, moving east at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Clarkville. LAT...LON 4044 10261 4036 10260 4035 10278 4044 10278 TIME...MOT...LOC 2324Z 258DEG 28KT 4040 10290
The Goodland radar (KGLD), 124 km away, was scanning. The volume nearest the first event began at 23:34 UTC.
3 hail. Local standard time, as filed.
The hail ranged from dime to quarter size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754694, 754692, 754693.